Kentucky, 2018

Winter Weather in Kentucky, March 12, 2018

March 12, 2018 · NWS RLX · 1 event in 1 county or zone

A low pressure system crossed from southern Kentucky into southern West Virginia on the 12th. A mesoscale snow band set up just south of I-64, resulting in a very tight band of moderate to heavy snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system crossed from southern Kentucky into southern West Virginia on the 12th. A mesoscale snow band set up just south of I-64, resulting in a very tight band of moderate to heavy snow. In Lawrence County, snowfall amounts ranged from around 2 inches across the north to 4-6 inches across the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 12, 2:24 AM EST, 6 minutes earlier.

Area forecast discussion, Mar 12, 2:24 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
324 AM EDT Mon Mar 12 2018

.SYNOPSIS...
Low pressure system passes south overnight into Monday. Cold
upslope flow through Thursday. Warming trend with height rises
into the weekend

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 200 AM Monday...

Forecast on track, as latest near-term guidance does not
suggest much change in timing and placement of precipitation
associated with low pressure passing south of the area through
Monday morning. Advisories look good.

As of 820 PM Sunday...

Still no significant changes necessary. Very dry air still in
place across northern half of CWA, and areas to our west, north
of I64, so expecting at least a slight delay in the start time
of precipitation from when returns appear on radar. Otherwise,
reran the weather again based on latest model runs. Get a little
more lingering snow showers before changing over to rain Monday
afternoon, but no change in accumulations...so will allow the
mid shift to fine tune this period a little better based on 00Z
model runs. Do get less accumulations across southwest Virginia
and southern WV this evening, but will not change the forecast
accumulations with advisory in place.

As of 300 PM Sunday...

A busy near term shift trying to figure out just how much snow
will accumulate from this system late tonight and Monday
morning. We are fairly warm this afternoon, and this
complicates things going into the system. Low pressure will
advance toward the area tonight before weakening as a secondary
low pressure forms along the Carolina Coast. An inverted surface
trof extending from the initial surface low will mean
precipitation begins as rain for most locations. As the upper
low passes to the south, an axis of deformation will pivot into
the area during the predawn. This will allow higher precip rates
and dynamic cooling effect to try to force the surface temps
down. Here in lies the conundrum. The system from a few days ago
failed to produce much in the way of accumulating snow. This
system will be stronger in the mid and upper levels, so we
believe there should be a more efficient manufacturing of cold
air. Having said that, this still looks like mainly a hilltop
accumulation in the Lowlands, though an inch may still
accumulate in the river valleys from northeast KY to central WV.
Southeast flow will allow for CAD to lock in across the eastern
slopes of southeast WV, where the greatest accumulation will
occur. Amounts of 3 to 5 inches are expected with up to 6 inches
along the border with WFO RNK and across southern Pocahontas
County. I've kept the headline as an advisory as criteria is
zone average 5 and 6 inches in a 12 hour period. I did beef up
the wording though to allow up to 6 across our immediate border
with RNK.

The mid level system pulls away from the area Monday, taking the
moderate snow during the morning hours with it. There will be a
decent rebound in temps and perhaps some afternoon sun ahead of
an amplifying trof.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
As of 310 AM Monday...

Close low aloft dominant over the northeastern CONUS will keep
the wintry pattern in place for the duration of the short term.
Various waves pinwheeling around the back side of the closed low
will bring low level moisture plumes into the CWA with periods
of upslope snow expected. Thermal trough will be at its deepest
on late Tuesday night/Wednesday which is when the best 6hr
snowfall totals will be greatest. That said, this will be a long
term snow accumulation for the higher elevations in this fairly
routine upslope event. The late winter boundary layer, however,
could make for a rain/snow mix in the lowland areas where
POPs/QPF/snow is lower during the short term.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 310 AM Monday...

500mb heights begin their recovery and improve into the weekend
which will translate to a warming trend for the area. Surface
high pressure anchored over the Great Lakes will keep a
developing frontal boundary to the south of the central
Appalachians. Rain chances increase once again by the end of the
weekend.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
As of 200 AM Monday...

Low pressure passing south of the area overnight and Monday
morning will bring IFR to LIFR in snow to all sites but PKB,
with CKB on the edge. Precipitation starting as rain quickly
changes to snow overnight, with a quick onset of IFR
conditions.

Timing of IFR or worse conditions in this quick-hitting system
is 08Z- 12Z HTS, 10-15Z CRW, 07Z-15Z BKW, 12Z-124Z EKN, and also
12-14Z CKB if it happens at all there.

Conditions will improve to MVFR, and then VFR, by early
afternoon, except for MVFR stratocu hanging on in the near the
mountains, where upslope snow showers will develop overnight
Monday night.

Northeast surface flow overnight through Monday morning will
become northwest, and a bit gusty at times, Monday afternoon
and evening. Light east flow aloft overnight will become light
northeast early Monday morning, light northwest Monday
afternoon, and then moderate northwest Monday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of precipitation types and intensity
may vary from forecast. More widespread IFR and LIFR conditions
may occur and persist longer than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              MON 03/12/18
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    L    L    L    L    L    M    L    L    L    L    L
HTS CONSISTENCY  M    L    L    L    L    L    L    M    H    H    H    M
BKW CONSISTENCY  M    L    L    M    M    M    M    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    M    M    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    M    L    L    L    L    L    M    L

AFTER 06Z TUESDAY...
IFR conditions possible in upslope snow showers late Monday
night through Wednesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 5 PM EDT this afternoon for
     WVZ033-034-515-516-518-520-522>524.
OH...None.
KY...None.
VA...Winter Weather Advisory until 5 PM EDT this afternoon for
     VAZ003-004.

&&

SYNOPSIS...TRM/30
NEAR TERM...TRM/SL/30
SHORT TERM...26
LONG TERM...26
AVIATION...TRM
Hazardous weather outlook, Mar 11, 2:47 PM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
347 PM EDT Sun Mar 11 2018

VAZ003-004-WVZ033-034-515-516-518-520-524-122000-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Pocahontas-
347 PM EDT Sun Mar 11 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
EDT MONDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ105-WVZ005-013-015-024>028-517-519-521-525-122000-
Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
Northwest Fayette-Northwest Nicholas-Northwest Webster-
Northwest Randolph-
347 PM EDT Sun Mar 11 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northeast West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Snow late tonight may accumulate enough to warrant an advisory,
however confidence is low at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow early Monday may accumulate enough to warrant an advisory,
however confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-OHZ087-WVZ006>008-014-016-018-029-030-039-040-122000-
Greenup-Carter-Boyd-Lawrence OH-Cabell-Mason-Jackson WV-Putnam-Roane-
Calhoun-Gilmer-Lewis-Upshur-Barbour-
347 PM EDT Sun Mar 11 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Snow late tonight may accumulate enough to warrant an advisory,
however confidence is low at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow early Monday may accumulate enough to warrant an advisory,
however confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-083>086-WVZ009>011-017-019-020-031-032-122000-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
347 PM EDT Sun Mar 11 2018

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ522-523-122000-
Southeast Webster-Northwest Pocahontas-
347 PM EDT Sun Mar 11 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
EDT MONDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, upslope snow showers late Monday night through Tuesday
night will cause additional snow accumulations that may warrant
winter weather headlines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ526-122000-
Southeast Randolph-
347 PM EDT Sun Mar 11 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Snow late tonight may accumulate enough to warrant an advisory,
however confidence is low at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow late tonight may accumulate enough to warrant an advisory,
however confidence is low at this time.

In addition, upslope snow showers late Monday night through Tuesday
night will cause additional snow accumulations that may warrant
winter weather headlines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Lawrence

When
March 12, 2:30 AM EST to 1:00 PM EST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734952.